This form of hypoglycemia may happen if you take too much medicine or don’t eat enough food. Iatrogenic hypoglycemia can happen in healthcare settings or anywhere else, including your home or workplace.
Iatrogenic hypoglycemia is a form of low blood sugar that happens because you take too much medication or don’t eat enough food. It’s most common in people with diabetes, but this type of hypoglycemia can happen to anyone.
This article will explore how iatrogenic hypoglycemia happens, who is at risk and when, and how to treat it when it happens.
Iatrogenic hypoglycemia is low blood sugar that usually happens when you have diabetes and have too much insulin in your body.
This can happen when you accidentally take too much insulin or your body is more sensitive to insulin. It’s
What does iatrogenesis mean?
- loss of consciousness or fainting
- nervousness or anxiety
- increased heart rate
You can read more here about hypoglycemia in general.
There are many causes of low blood sugar, but iatrogenic hypoglycemia is usually the result of too much insulin.
While this can certainly happen anywhere for people with diabetes who take insulin, there’s also a
- inaccurate clinical testing or lab results
- not being able to eat due to a medical condition or procedure
- loss of appetite
- medical errors
Having too much insulin on board doesn’t just happen because of over-correcting high blood sugars in medical settings.
It can also happen at home, when people take too much insulin or other diabetes medications that affect blood sugar levels in unexpected ways.
If you have hyperkalemia, or a high level of potassium in the blood, you may also have to take insulin. To treat high potassium levels, you
If the wrong amounts are given, or
Just like hypoglycemia can develop as a result of medications or overtreatments, hyperglycemia can, too.
Iatrogenic hyperglycemia is most common after the administration of IV fluids or medications that contain glucose. This could be after treatment with glucose alone, perhaps when giving excess treatment for low blood sugar.
It can also be from other types of fluids, like dextrose in water or other forms of enteral or IV nutrition —
Whether hypoglycemia develops organically or as a result of treatment errors or overmedication, it’s treated the same way.
For people who are able to swallow, a meal or snack is preferred. Oral glucose is also an option. When swallowing isn’t an option or hypoglycemia is severe, dissolving tablets or IV glucose are also treatment options.
Hypoglycemia is a drop in blood sugar that can happen to anyone, but is most common in people with diabetes. People with diabetes also have an additional risk, because of possible miscalculations in dosing insulin or diabetes medications. Iatrogenic hypoglycemia can happen in healthcare settings as well as anywhere else, including your home, workplace, or when driving.
If you can feel a drop in your blood sugar level or feel hypoglycemic symptoms after treating high blood sugar levels, you might consider rechecking your blood glucose again. Hypoglycemia can cause symptoms like sweating and shakiness, but more severe hypoglycemia cases can lead to fainting or seizures. That can also make treating low blood sugar more difficult.